Pain Management Community
How do I withdraw safely from these medications?
About This Community:

This patient support community is for discussions relating to pain management, chronic pain, arthritis, back pain, cancer, headaches, movement disorders pain, and muscle pain.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

How do I withdraw safely from these medications?

We have a big shortage of doctors so I have no choice but to stick with the one I have or I would have to get my care from outpatient clinics. She frightens me though with her lack of record keeping, never knowing what medications I am on despite seeing her every few weeks. She prescribes a medication for awhile then for no reason decides to stop them cold turkey. She does not appear to even know the side effects. The pharmacist is constantly calling her to verify what she is prescribing as it will counteract with what I am already taking. At times she will call me from her home at night and tell me not to take a medication after earlier telling the pharmacist it was ok to take it with the new medication she prescribed.
I have an old spinal fusion (20 years) on my lower spine and now have degenerative disc disease above it along with sclerosis and spinal stenosis in my neck. I also have been diagnosed with fibromyalgia. She never told me what my spinal xrays showed...all she wants to talk about is fibromyalgia and that my pain is subjective not objective...then the next time I see her she says fibromyalgia does not exist...I found out about the results of my xrays from disability insurance when I could not take the pain anymore and had to stop work.
Okay now to the point of my question...right now in the past 2 weeks she has taken me off both trazadone and flexural at the same time and prescribed Nortriptyline. The last week she took me off that medication and tried amitriptyline due to some minor side effects. This week she decided to put me back on Nortriptyline because it was more effective for sleep. And she also decided that I am to stop cold turkey Percocet that I was taking twice daily "because it can cause irritability and aggression". What? Can anyone guide me as to what I should do? I am already having reactions to God knows what...withdrawal or new meds...and now to stop taking pain meds...and that abruptly? I also take clonazepam and gabapentin at bedtime...help!
4 Comments Post a Comment
Blank
1326416_tn?1370930601
I would ask your pharmacist or a different doctor how to safely and comfortably "get off' of the medications you are taking. good luck, and sorry for all the problems you have experienced.
                                  shinty
Blank
Avatar_m_tn
She sounds a little neurotic and unstable.  Oh my God.  No doctor should take you off pain med's without first bringing down your levels or you will suffer from withdrawal symptoms.  I don't know wherre you live but you say there is a shortage of doctors but it may be worth travelling somewhere else to get a doctor who is stable and knows what he/she is doing especially if it is for pain management.  I can see if she is moving your medications to keep you from getting addicted to anything which usually happens with long-term pain med's but she just sounds "wacky"
Blank
Avatar_f_tn
Hi beachbobble,

I just finished reading your comments. Just reading your comments, I can
tell you , you need to find yourself another doctor. You say " she frightens
you because of her lack of record keeping", considering you see her every
few weeks as you say. I have taken some of my own notes from your
comments which I am referring to now as I am posting this comment.
First of all, doctors are required to keep track of all medications prescribed
to a patient to avoid prescribing new medications which may conflict with
a medication a patient is currently taking. I know this because my own
family doctor has a complete list of every medication I'm taking. My list
is short because I take meds for asthma and one med for control my
depression. You said in your comments, " she prescribes a medication for
awhile then for no reason decides to stop them cold turkey." You also
stated " she doesn't know the side effects". As a doctor, it's vital to know
the side effects of the drug you are prescribing to a patient.
You said you were diagnosed with fibromyalgia. You also stated that
this doctor told you fibromyalgia doesn't exist. Really, that's ridiculous.
Fibromyalgia certainly does exist. That statement alone would concern me.
According to your comments, you have been on a number of different
drugs. You also said you were taking trazodone and flexural at the same
time and that your doctor took you off both of them at the same time.
You're supposed to lower the dose gradually, I would think. You're not
supposed to just stop a drug cold turkey. You also said you were taking
Percocet, product name for oxycodone twice daily and that your doctor
has told you to stop Percocet cold turkey. How long have you been taking
the Percocet ? Oxycodone or Percocet is an opioid. One of my family
members actually takes Percocet for chronic pain and as a result of a
very painful back injury caused by a very bad fall about eight years ago.
My suggestion is to talk to your pharmacist to see how to wean yourself
off the Percocet not stop cold turkey. You could experience some really
serious withdrawl (withdrawal) symptoms from just stopping the Percocet cold turkey.
Also taking clonazepam and gabapentin sounds like too much medication
at bedtime for a sleep aid. This is just my opinion, not a medical opinion.
Your doctor based on your comments doesn't know what she is doing.
I would find another doctor. To be honest, she sounds dangerous because
she also doesn't know the side effects of drugs she's prescribing, she's
prescribing medications to you and then stopping them cold turkey,
starting and stopping you on Noratriptyline for example. Find another doctor
and ask your pharmacist about how to get off the Percocet safely not
cold turkey. I wish you well. Eve ( nickname Evewisewoman on this site)
Blank
Avatar_f_tn
Thanks for your comments. I live in New Brunswick Canada. Finding a new doctor is impossible believe me as there are thousands without one and waiting. I just called the pharmacy and they referred me back to my doctor. I have enough medication for eight days. I already stopped my daytime dose and in a day or so will alternate days. I have been taking endocet for 6 months at twice daily. Prior to that she would prescribe endocet every once in awhile always leaving me wondering if I would ever have them prescribed again so I would squirrel them away and only take one if the pain got too much to bare...never getting ahead to the pain until 6 months ago when an outpatient doctor saw me for suicide ideation due to extreme pain. I felt hopeless with trying to manage it any longer. He saved my life.
Once my doctor saw that another doctor prescribe regular pain meds she followed suit and for six months my pain has been at least liveable...
I also want people to understand that I go to aqua size 3 to 4 times a week. I meditate and try to find other solutions to pain but I feel like I am guiding my own treatment plan and now this. My pharmacist advised me to call my doctor about withdrawal but it was apparent the pharmacist had trouble believing she would do this to begin with. I all of a sudden feel like a drug addict and have this truly sick feeling in my chest...oh man
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Pain Management Community Resources
RSS Expert Activity
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating: What Your Closet ...
Jul 09 by Roger Gould, M.D.Blank
Top Pain Answerers
7721494_tn?1408157057
Blank
philnoir
Four Corners, CO
535089_tn?1400677119
Blank
Mollyrae
WI
Avatar_m_tn
Blank
trixy71
1855076_tn?1337118903
Blank
marycarmel
MA
1193998_tn?1265121197
Blank
carolanivey
OH
8976007_tn?1400955760
Blank
Jinx_777